Kansas, 2025

Hail and Damaging Winds in Kansas, July 18, 2025

July 18, 2025 · NWS ICT · 13 events in 3 counties and zones

A cluster of storms moved northward out of Oklahoma and into south-central Kansas during the early afternoon hours of July 18th. This cluster, while isolated, produced up to 71 mph winds in the Wichita metro along with wind damage across the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of storms moved northward out of Oklahoma and into south-central Kansas during the early afternoon hours of July 18th. This cluster, while isolated, produced up to 71 mph winds in the Wichita metro along with wind damage across the city. Further south, up to golf ball sized hail was reported in Conway Springs. As storms continued northward during the early evening hours, they began to lose their intensity. However, 60 mph winds were reported in Marion County before storms became sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 18, 1:57 PM CST, 1 hour 32 minutes earlier. Its key messages:

  • A few showers and storms possible tonight mainly in central KS.
  • Hot and humid conditions with mostly dry weather are expected into next week.
Area forecast discussion, Jul 18, 1:57 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- A few showers and storms possible tonight mainly in central
  KS.

- Hot and humid conditions with mostly dry weather are expected
  into next week.

&&

.DISCUSSION...
Issued at 255 PM CDT Fri Jul 18 2025

Currently, there is a surface low extending from eastern CO to
western SD with a warm front draping down from eastern NE to central
MO. In our area, southerly flow at the surface persists resulting in
dewpoints in the mid 70s and temperatures in the upper 80s to lower
90s. This evening, instability will increase as surface heating
amplifies and moisture continues to build. As we move into the
overnight hours, this axis of instability will shift north with the
better instability staying north and east of our area. As the LLJ
increases tonight, an axis of convergence will set up in
northern Kansas. Given the limited forcing, low chances of
showers and storms will remain in central KS. Low temperatures
will drop to the low to mid 70s.

On Saturday, a frontal boundary will move towards the KS/NE border
keeping southerly flow at the surface in our area. High temperatures
are expected to rise into the mid to upper 90s with areas in central
Kansas around 100. Low-level upslope flow in eastern CO will help
initiate storms Saturday afternoon to evening with the expectation
of eastward propagation. Given decent instability is expected in
northern Kansas, it is possible that a storm may reach central KS.
However, strong inhibition will limit chances with the potential
that storms will diminish as they move into the area.

With the mid-level ridge slightly amplifying on Sunday as it shifts
towards the Mississippi Valley, thickness will continue to increase.
High temperatures on Sunday will be similar to Saturday with highs
in the upper 90s to the lower 100s. On Sunday night, low
precipitation chances will be possible in central KS as an embedded
weak ripple is expected to ride the upper/mid-level ridge combined
with an increasing LLJ.

Monday-Friday... Starting early next week, model consensus supports
the upper-level ridge amplifying more, allowing heights to continue
rising. With southerly flow persisting, hot and humid conditions are
expected daily. Overnight lows are expected to stay warm with most
areas in the mid to upper 70s. Upper-level flow will steer some
shortwave troughs into the Central High Plains making low
precipitation chances possible through this period.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1238 PM CDT Fri Jul 18 2025

Only a few isolated showers remain early this afternoon across
southeast Kansas however these will remain east of CNU.
VFR conditions have returned to all terminals and are expected
to remain so through the remainder of this TAF period. A few
isolated showers and thunderstorms may try to develop across
central Kansas late this afternoon and evening however
confidence on a direct impact at any one site remains too low
to include a mention in the TAF at this time. Winds
approximately 1000 ft above ground will ramp up late tonight
leading to a period of LLWS at most terminals through tomorrow
morning.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning from 2 PM Saturday to 7 PM CDT Wednesday
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...GC
AVIATION...WI
Hazardous weather outlook, Jul 18, 2:39 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Fri Jul 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Fri Jul 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few additional storms are possible this afternoon, especially
across central and south central Kansas. The strongest storms may
produce wind gusts up to 60 mph and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small storm chances, mainly at night, exist over the next week.
Widespread severe weather is not expected.

Heat indices will climb above 100 degrees Saturday through
Thursday across much of the area. An Extreme Heat Warning is in
effect from 2 PM Saturday until 7 PM Wednesday and may need to be
extended in future updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 18, 3:29 PM CST to 3:40 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.390, -97.640

Initially reported as estimated 60 mph wind gusts, the winds continued increasing until it was estimated that wind gusts were around 70 mph a few minutes later.

Thunderstorm Wind, Sumner

When
July 18, 3:35 PM CST to 3:36 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.390, -97.640

This wind gust was estimated.

Hail, Sumner

When
July 18, 3:39 PM CST to 3:44 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.640

Thunderstorm Wind, Sedgwick

When
July 18, 3:57 PM CST to 4:02 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -97.500

Estimated wind gusts around 60 mph.

Thunderstorm Wind, Sedgwick

When
July 18, 4:03 PM CST to 4:08 PM CST
Where
Sedgwick County, 4.77 mi NW of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.550, -97.560

Estimated wind gusts around 60 mph.

Thunderstorm Wind, Sedgwick

When
July 18, 4:14 PM CST to 4:19 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
37.660, -97.440

Wind gusts measured at the ASOS station at Wichita Eisenhower National Airport.

Thunderstorm Wind, Sedgwick

When
July 18, 4:14 PM CST to 4:19 PM CST
Where
Sedgwick County, 0.88 mi NE of (Ict)wichita Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
37.660, -97.420

Yingling Aviation at Eisenhower Airport reported a small FedEx Cessna 208 Caravan plane was tipped over with wing damage by thunderstorm wind gusts.

Thunderstorm Wind, Sedgwick

When
July 18, 4:26 PM CST to 4:31 PM CST
Where
Sedgwick County, 1.78 mi WSW of Eastborough
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.280

Reported wind gust of 65mph came from a trained spotter at Central and Oliver.

Thunderstorm Wind, Sedgwick

When
July 18, 4:26 PM CST to 4:31 PM CST
Where
Sedgwick County, 3.28 mi W of Wichita
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.700, -97.390

NWS employee reported 70mph winds at 9th and Zoo Blvd.

Thunderstorm Wind, Sedgwick

When
July 18, 4:29 PM CST to 4:34 PM CST
Where
Sedgwick County, Maize
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.770, -97.470

Emergency management reported a tree limb blown down on a car near Irma and 45th N in Maize.

Thunderstorm Wind, Sedgwick

When
July 18, 4:30 PM CST to 4:35 PM CST
Where
Sedgwick County, 3.89 mi W of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.710, -97.400

NWS employee reported tree damage on Zoo Blvd just east of I-235, part of the lane was being blocked by the downed tree.

Thunderstorm Wind, Sedgwick

When
July 18, 4:48 PM CST to 4:53 PM CST
Where
Sedgwick County, Park City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.800, -97.320

Large tree limb was knocked down by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 18, 5:16 PM CST to 5:21 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.170, -97.110

Wind gusts estimated to be around 60 mph in Peabody.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282735, 1283556, 1282736, 1282737, 1282738, 1282739, 1282740, 1282824, 1282825, 1282826, 1282828, 1282829, 1282834.